You are now a caretaker of a patient battling breast cancer. So you ask yourself, what can you do to help? Your loved one will be fighting breast cancer and the truth is you won’t be able to fight their cancer for them. Below are some important pointers on making life easier for your loved one, their doctors, and yourself.
- Begin keeping a record of the patient’s files and treatments. This includes conversations, reports, x-rays, PET and CT scans and anything else you receive from their doctor. Also create a spreadsheet with their current treatment and medication. Make sure to note the name, dosage, frequency, and the date. Include any additional notes about the treatment, such as side effects felts, or if it’s a trial drug, and be sure to label it. If your loved one has undergone several blood transfusions take note of those as well. Keep this information with you, for example on a jump drive or through your email. (If you have access to on mobile.)This information is extremely useful for second opinions, going to a specialist or for the emergency room. Healthcare professionals won’t have to waste time trying to figure out all the medications and treatments your loved one is receiving. It can also help in avoiding unnecessary scans. For example, if a full body PET scan has already been done and used for initial diagnosis—as long as you have access to it, you will be able to go for a second opinion with much more ease.
- When you visit your loved one’s oncologist, be sure to listen carefully when he or she instructs on medication. Depending on the treatment, the oncologist may prescribe, for example, anti-nausea medication. They will provide instructions on when it is best to take the medication. If you’re unsure about the medication, always talk with the doctor.
- Keep a diary of pain and side effects felt during and after the specific treatment. For example, my mother and I didn’t know what to expect after her first round of chemotherapy. At first it was fine but two days later, the steroid had worn off and my mother felt the full effect of the chemo. For her, she felt nauseas and her muscles would tightly tense in the evening. By the third dose, we learned it’s better to take the anti side-effect medication early, to prevent the side-effects from fully manifesting.
- Make sure your loved one is taking plenty of fluids and is eating. Depending on the doctor and the treatment, a steroid or CBD may or may not be given. CBD helps with pain and increases appetite and it lasts for a day or two. Perhaps because of the taste altering side effects of treatment, your loved one may not be eating as much as they should. Perhaps they do not have the energy to chew – so the best way to maximize the intake of nutrients is to juice fruits and vegetables. My dad and I used to juice carrots, beets, squash, oranges, and apples. We also mixed in a teaspoon of Wheatgrass powder. For protein, we bought protein shakes. Towards the end, my mother could not handle milk or dairy products (it would induce vomiting) so we had to make sure the shakes did not have milk.
- This is the most important of the tips – listen to your loved one. Even if it’s something you cannot handle to hear… such as their Will. As a caretaker, even if not the primary caretaker, you are the first person they rely on. You will listen to your loved one on other topics as well. Such as memories or their feelings in coping with cancer. It’s not easy. You may feel like crying. And it’s okay to cry, but be strong for your loved one. Instill hope. Even if they start asking questions about the end of their life – you keep the hope. Listen, don’t deny their feelings but also keep hope and keep fighting. Better yet, have some jokes – humor couldn’t hurt.
Going through this journey with my mother has taught me many things. I’ve learned to be better at visiting the doctor. I’ve also learned to be a better listener and researcher.
I’ve also learned that people often blame chemotherapy for many symptoms they are feeling. However, it is best to check with the oncologist, whether or not, chemo is truly the cause of the symptoms. For example, during treatment, my mother had begun to feel the pressure in her lungs lessen due to treatment (chemo was having a good effect on the cancer in her lungs) however, she also began to see floaters. I listened to her and researched the possible causes. This resulted in a hopeful visit to the eye doctor. However, the eye doctor had found her eyes to be normal… which could have only meant that there was something in the brain. And there was – new cancer lesions. That’s why be sure to listen to your loved ones!
Other articles that may interest you: